Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 181, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 9, 2003, 2:47 PM EST for Cass County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 2:47 PM EST (19:47 UTC)
- Expired
- Jul 9, 2003, 3:30 PM EST
- In force
- 43 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Cass County, IN
The radar
The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:10 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
847 WUUS53 KIWX 091947 SVRIWX INC017-092030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 246 PM EST WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN INDIANA * UNTIL 330 PM EST * AT 246 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF LOGANSPORT...MOVING EAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... LOGANSPORT WALTON ONWARD WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4090 8657 4064 8655 4060 8618 4090 8619
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:00 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 9, 1:00 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 100 PM EST WED JUL 9 2003 AVIATION DISCUSSION FOR 18Z... THUNDERSTORM COMPLEX MOVING ACROSS NORTHERN ILLINOIS INTO NORTHWEST INDIANA WILL REACH SBN BETWEEN 19Z AND 20Z AND FORT WAYNE A COUPLE OF HOURS LATER. A SECOND ROUND OF THUNDERSTORMS WILL BE LIKELY TONIGHT AS A MID LEVEL DISTURBANCE SLIDES ACROSS LOWER GREAT LAKES REGION AND FRONTAL BOUNDARY LIFTS NORTH. WITH HIGH RELATIVE HUMIDITIES IN BOUNDARY LAYER THROUGH 850 MB...WILL AGAIN SEE MVFR VISIBILITIES AND CEILINGS. BARJENBRUCH PREVIOUS DISCUSSIONS... PUBLIC FORECAST DISCUSSION FOR 3 AM EST ISSUANCE... SFC FRONT WAS STILL HOLDING BACK OVER N IL...FAR N INDIANA AND SW MI AS OUTFLOW BOUNDARY ASSOCIATED WITH CONVECTION HAD PUSHED FARTHER SOUTH. NEXT COMPLEX OVER CENTRAL IL WAS MOVING ESE WITH THE HEAVIER PCPN NEAR SPI AT 04Z. PROFILER WINDS WERE BACKING AT WOLCOTT WITH 850 MB WINDS...HINTING THAT SUBSEQUENT CONVECTION MAY DEVELOP FARTHER NORTH ALONG FRONT OVER FAVORED AREA OF LOW LEVEL CONVERGENCE. NGM/ETA HANDLING MCS OVER NW BETTER THAN ETA...SO ALTHOUGH CONFIDENCE IN MODELS IS LOW...WILL TEND TO FOLLOW NGM/ETA AS THESE MODELS BRING STORMS BACK INTO THE AREA THIS EVENING. THEREFORE...WILL EXTEND FLOOD WATCH OVER SOUTHERN COUNTIES THROUGH TONIGHT...MAINLY ALONG AND SOUTH OF A LINE FROM WINAMAC TO FWA TO OTTAWA. WILL CANCEL NORTHERN AREA AS FLOODING POTENTIAL IN THE NORTH IS MUCH LESS. ETA AND GFS BRING FRONT THROUGH THURSDAY NIGHT AS THE LOW TRACKS ACROSS LOWER MI. WILL FINALLY END THE RAIN BY FRIDAY MORNING AS COOLER AND DRIER AIR SPREADS INTO THE AREA. .IWX... IN...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES INZ013...INZ015... INZ017>018...INZ020...INZ022>027...INZ032>034. MI...NONE. OH...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES OHZ015>016... OHZ024>025. SKIP/RES
Hazardous weather outlook, Jul 9, 5:20 AM EST, 9 hours 27 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 520 AM EST WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER NORTHERN INDIANA SOUTHWEST OF A LINE FROM MICHIGAN CITY TO PORTLAND. DAMAGING WINDS ARE THE GREATEST THREAT. HEAVY RAINFALL IS ALSO POSSIBLE OVER THE ENTIRE AREA THIS AFTERNOON AND TONIGHT. HOWEVER...THE GREATEST THREAT FROM FLOODING IS SOUTH OF A LINE FROM WINAMAC TO FORT WAYNE TO OTTAWA. IN THIS AREA...RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS AND ANY ADDITIONAL HEAVY RAINFALL WILL CAUSE MORE FLOOD PROBLEMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THURSDAY AS A COLD FROM MOVES EAST. THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY. THE SEVERE POTENTIAL ON SUNDAY IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:00 PM EST | Severe Thunderstorm Warning | IWX | Miami | 45 min |
| Jul 9, 5:01 PM EST | Flash Flood Warning | IWX | White | 119 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.